Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipatrophy depressed/scared
Jul 3, 2004

Hi:

I have been positive for over 13 years. Started meds approximately 18 months ago. T-cells have averaged around mid 200's and stable at 17%. VL undetectable (< 400). Current regimen is Videx-EC/Emtriva/Sustiva. This is my 1st regiment with no changes except that my Dr. switched me from Epivir to Emtriva about 4 months ago, as he said it has longer half-life and more potency than Epivir. My problem is that approx. a month and a half ago I started noticing that my forearms are losing subcutaneous fat and veins are sticking out. I also have some fat loss in the left temple. I have lost about 15 pounds in the past 5 months as I have been exercising regularly. My current weight is 151 (I am 5'7") 40 years old. Dr. is concerned about weight loss, but seems to have stabilized now.

I have been having awful anxietly about the lack of progress in my T-Cell counts after being on this medication for this long. I was hoping for a better response. Also, the veins in my arms seem to be my new obsession. I have discussed this with my Dr., but it seems like his main goal is to keep my viral load down, and not the distress these new developments have caused me. He recently prescribed Lexapro for me. I have had total insomnia for 3 nights in the past month (not able to sleep at all), usually happens Sunday night. I guess the downtime on the weekend gives me too much time to think. Feeling overwhelmed by fear of what my body is becoming. He also gave me Klonopin wafers to help me sleep to take as needed. Don't like how I feel next day though.

I really don't feel that I have the self-esteem or strength to deal with these changes. Since I am not on PI's I was for some reason under the impression that I would not have these effects after such a short time on meds, although I have read enough to know that the nukes may cause this too.

Is there any thing I can do?

Response from Dr. Conway

Congratulations for "taking the plunge" and committing to HAART. In the long-term, it will be to your great benefit.

I am pleased that you are having a good virologic response to therapy. Sometimes, the CD4 count just doesn't go up. This isn't your fault in any way, it's jsut one of those things. For now, be thankful that it is not going down and that you are keeping healthy. It is highoy likely that, over the next few years, new treatments aimed at increasing the CD4 count will become available and you will be around to give them a try.

I am quite concerned at the depressive-anxiety type symptoms you describe. These clearly need attention, in terms of a specific diagnosis and approach. I would caution against the use of Klonopin, as it is a hihgly addictive benzodiazepine and does not get us anywhere with respect to why you feel the way you do.

Now, if you are, in fact, having lipoatrophy, there may be a role for a single drug switch in your regimen. As an example, you could talk to your doctor about changing from Sustiva to Reyataz, the latter drug not having been associated with lipodystrophic changes in any clinical studies. In fact, there are a few cases reported where lipodystrophy improved after a drug switch to Reyataz.



Previous
Neurotoxoplasmosis Drug Resistance
Next
Pos African queen on HAART and with AVN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement